Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 81, NWS Albany, NY

July 18, 2002Saratoga County, Washington County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 18, 2002, 3:02 PM EDT for Saratoga County, Washington County, New York. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2002, 3:02 PM EDT (19:02 UTC)
Expired
Jul 18, 2002, 3:45 PM EDT
In force
43 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Saratoga County, NY, Washington County, NY

The radar

The Albany radar (KENX), 77 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 3:20 PM EDTThunderstorm WindStillwater, NY
Jul 18, 3:20 PM EDTThunderstorm WindQuaker Spgs, NY
Jul 18, 3:25 PM EDTHail 0.75Easton, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WUUS51 KALY 181902
SVRALY
NYC091-115-181945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
302 PM EDT THU JUL 18 2002

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SARATOGA COUNTY IN EASTERN NEW YORK
  SOUTHERN WASHINGTON COUNTY IN EASTERN NEW YORK

* UNTIL 345 PM EDT

* AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SARATOGA LAKE...OR ABOUT 5 MILES EAST OF
  SARATOGA SPRINGS...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCHUYLERVILLE AT 305 PM EDT
  NORTH EASTON AT 310 PM EDT
  GREENWICH AT 315 PM EDT
  SOUTH CAMBRIDGE AT 320 PM EDT
  CAMBRIDGE AND EAGLE BRIDGE AT 330 PM EDT
  WHITE CREEK AT 340 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:25 AM EDT, 11 hours 37 minutes earlier.

Area forecast discussion, Jul 18, 3:25 AM EDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
325 AM EDT THU JUL 18 2002

.DISC...AS THE COLD FRONT SLOWLY MEANDERS SWD ACRS FCST AREA
TODAY...THE THREAT FOR SHWRS/TSTMS WILL REMAIN.  CAPES GNLY UNDER
1000 J/KG AND WIND FLOW NOT AS STRONG AS YDAY SO THE THREAT FOR SVR
WX TODAY IS NEGLIGIBLE.

THE CDFNT STALLS JUST TO OUR S TNGT WITH THE ATMOS STILL A LITTLE
UNSTABLE ACRS SRN HALF OF FCST AREA...SO WL INCLUDE A LOW CHC OF
SHWRS/TSTMS.  JUST PTLY CLDY N.

ON FRI...ETA/AVN INDICATE A WK WAVE WL FORM ALG THE FNT AND PUSH
MSTR FURTHER N.  AVN PUSHES THE MSTR FURTHEST N WITH ABOUT 1/4 - 1/3
INCH QPF ACRS SRN PART OF FCST AREA.  WL INCLUDE A CHC OF SHWRS IN
ALL ZONES EXCEPT THE ADIRONDACKS FOR FRI.  ANY PCPN ON FRI LIKELY TO
BE MORE OF THE OVRNG TYPE AS SFC FNT REMAINS STNRY ALG THE NJ
COAST...SO WL NOT INCLUDE THE CHC OF TSTMS AT THIS TIME.

SKIES CLR FRI NITE WITH A NICE WKND COMING UP.

.HYDROLOGICAL STATUS...NO PROBLEMS ANTICIPATED THRU FRIDAY. THERE
WILL BE SCT SHOWERS AND THUNDERSTORMS THRU THE PERIOD...BUT BASIN
WIDE AVERAGES WILL BE LIGHT.  DRY WX DURG THE WEEKEND.

.ALY...NONE.

MAGLARAS

In the hours before

Special weather statement, Jul 18, 3:00 PM EDT, 2 minutes before
NYZ041-043-181945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
300 PM EDT THU JUL 18 2002

...A STRONG THUNDERSTORM IN WASHINGTON AND SARATOGA COUNTIES...

AT 300 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTHEAST OF SARATOGA LAKE...OR 5 MILES EAST OF SARATOGA
SPRINGS...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...AND VERY HEAVY RAIN...WILL BE NEAR...

SCHUYLERVILLE AT 305 PM EDT...
NORTH EASTON AT 310 PM EDT...
GREENWICH AT 315 PM EDT...
SOUTH CAMBRIDGE AT 320 PM EDT...
CAMBRIDGE AND EAGLE BRIDGE AT 330 PM EDT...
WHITE CREEK AT 340 PM EDT...

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.